Hail, Greene
- When
- September 2, 3:40 PM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.200, -93.290
A fast moving cold front interacted with significant moisture across the Missouri Ozarks. This produced severe thunderstorms with strong winds and flooding from heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A fast moving cold front interacted with significant moisture across the Missouri Ozarks. This produced severe thunderstorms with strong winds and flooding from heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 2, 2:12 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU SEP 2 2010
.DISCUSSION...
/ISSUED 311 PM CDT THU SEP 2 2010/
PRIMARY FORECAST FOCUS IS ON CONVECTION FOR LATE THIS AFTERNOON
INTO TONIGHT.
SHORT TERM (THIS AFTERNOON THROUGH SATURDAY NIGHT)...
THIS AFTERNOON AND TONIGHT...COLD FRONT IS ON THE MOVE AND NOW
RESIDES FROM NEAR THE KC METRO TO EMPORIA TO JUST EAST OF WICHITA.
THE AIRMASS AHEAD OF THIS FRONT HAS BECOME INCREASINGLY
UNSTABLE...WITH MLCAPE IN THE 2000 TO 3000 J/KG RANGE WITH
STEADILY DECREASING CIN. THIS FRONT WILL OVERTAKE A BROAD
PREFRONTAL TROUGH HEADING INTO LATE THIS AFTERNOON...WHICH SHOULD
TRIGGER A MULTICELLULAR LINE OF TSRA ALONG THE FRONT.
THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE THROUGH THE EARLY
EVENING HOURS...AND WITH MID LEVEL LAPSE RATES INCREASING TO
AROUND 7 C/KM AND LOW LEVEL LAPSE RATES AROUND 7.5 C/KM...THE
MAIN SEVERE WEATHER CONCERN WILL BE DAMAGING DOWNBURST WINDS. SFC
TO 700MB THETAE DIFFERENCES APPROACH OR EXCEED 30K...WHICH IS
ANOTHER INDICATOR OF STRONG DOWNDRAFT POTENTIAL. DEEP LAYER SHEAR
IS MARGINAL...UPWARDS OF 30KT COINCIDENT WITH THE SFC BOUNDARY AS
THE BETTER WESTERLIES REMAIN WELL NORTH OF THE AREA. AS A RESULT
AN EVOLUTION TO A LINEAR MODE IS EXPECTED. THE RISK FOR HAIL IS A
BIT MORE NEBULOUS AND MORE LIKELY DEPENDENT ON STORM STRUCTURE AS
FREEZING LEVELS REMAIN ABOVE 14KFT. THE RISK FOR HAIL NEARING
SEVERE LEVELS IS THERE...THOUGH LOWER THAN THE WIND RISK. WHILE
THE TOR RISK IS ALWAYS NONZERO WITH CONVECTION...LOW LEVEL SHEAR
VECTORS ARE NEARLY PARALLEL TO THE SFC BOUNDARY AND ON THE ORDER
OF 15KT...WHICH IS NOT IDEAL. BOTTOM LINE...WIND IS THE PRIMARY
RISK WITH CONVECTION LATE THIS AFTERNOON AND EVENING.
THIS SYSTEM WILL BE PROGRESSIVE...WITH THE COLD FRONT STEADILY
WORKING ITS WAY THROUGH THE AREA THIS EVENING. INDICATIONS FROM
MESOSCALE MODELS INFER THAT THE BETTER COVERAGE OF STORMS WILL
AFFECT THE SW HALF OF THE CWA...WITH MORE SCT ACTIVITY TO THE
NORTH. THIS IS PAUSE FOR CONCERN GIVEN HEAVY RAINS FROM
YESTERDAY. EVEN WITH A PROGRESSIVE SYSTEM...PW VALUES IN EXCESS
OF 1.75 INCHES WILL LEAD TO LOCALLY HIGH ONE HOUR RAINFALL RATES.
WILL MAINTAIN THE FLASH FLOOD WATCH AS ADVERTISED FOR A
LOCALIZED...THOUGH ELEVATED...FLASH FLOOD RISK.
FRIDAY THROUGH SATURDAY NIGHT...QUIET...PLEASANT WEATHER FOR EARLY
SEPTEMBER AS CANADIAN HIGH PRESSURE BUILDS SOUTHWARD INTO THE
REGION. TEMPERATURES WILL BE BELOW AVERAGE THROUGH THE PERIOD WITH
COMFORTABLE HUMIDITY LEVELS.
GAGAN
LONG TERM (SUNDAY THROUGH THURSDAY)...
MED RANGE MODELS CONTINUE TO EXHIBIT DECENT AGREEMENT. AN UPPER
LEVEL TROUGH WILL STRENGTHEN OVER THE MIDWEST SUN/MON AND SETTLE
OVER THE SOUTHEASTERN CONUS FROM TUE ONWARD. SFC HIGH PRESSURE
WILL SLIDE EAST OF THE AREA AND REOPEN THE DOOR TO THE GULF. WARM
AND MOIST AIR WILL ONCE AGAIN SURGE BACK INTO THE REGION...WITH
ABOVE AVERAGE TEMPS EXPECTED EARLY NEXT WEEK. WITH THE AREA ON THE
WESTERN PERIPHERY OF THE RIDGE BY THE MIDDLE OF NEXT WEEK...THERE
IS CONCERN FOR INCREASED CHANCES FOR RAINFALL. INDICATIONS ARE
THAT WE SHOULD AT LEAST SEE AN INCREASE IN DIURNAL BASED
CONVECTION. HAVE INCREASED RAIN CHANCES A BIT FOR THE MIDDLE OF
NEXT WEEK AND TEMPERED HIGHS A BIT BACK TOWARD AVERAGE GIVEN
PROSPECTS OF CLOUDS AND PRECIP.
GAGAN
&&
.AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS SHOULD PREVAIL INTO THIS EVENING
IN ADVANCE OF A FRONTAL SYSTEM. A COLD FRONT...NOW ACROSS EASTERN
KANSAS WILL CONTINUE TO APPROACH THE REGION THIS EVENING. THE FRONT
SHOULD BEGIN TO IMPACT AREA TERMINALS AS EARLY AS 00Z AT THE
JOPLIN AERODROME...01Z AT SPRINGFIELD AND 02Z AT BRANSON
RESPECTIVELY. EXPECT CONDITIONS TO FALL TO MVFR CONDITION WITH
RESPECT TO VISIBILITIES AND CEILINGS. AS THE FRONT MOVES OVER THE
TERMINAL CONDITIONS WILL LIKELY FALL TO IFR OR BELOW...HOWEVER...
TIMING THE EXACT FRONTAL PASSAGE WILL BE A SHORT TERM ACTION. WILL
UPDATE AS NEEDED NEARER FRONTAL PASSAGE. THE FAIRLY PROGRESSIVE
FRONT SHOULD MOVE SOUTH AND EAST OF THE REGION BY 10Z.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055-056-066>069-
077>081-088>091-093>095-101>104.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 PM CDT THU SEP 2 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 429 PM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... THE LIGHTNING RISK IS SIGNIFICANT. THE THUNDERSTORM WIND RISK IS ELEVATED. THE FLOODING RISK IS ELEVATED. THE HAIL RISK IS LIMITED. THE EXTREME HEAT RISK IS LIMITED. DISCUSSION... THUNDERSTORMS ARE DEVELOPING IN A SCATTERED FASHION ACROSS THE AREA. THROUGH 7 PM...A BAND OF SCATTERED THUNDERSTORMS WILL CONTINUE TO EXPAND ALONG A BOUNDARY EXTENDING FROM JUST WEST OF THE LAKE OF THE OZARKS THROUGH SPRINGFIELD AND INTO BRANSON. IN ADDITION...THUNDERSTORMS WILL CONTINUE TO DEVELOP IN AREAS NEAR THE MISSOURI KANSAS STATE LINE AS A COLD FRONT APPROACHES THE REGION FROM THE WEST. WITH A WARM...MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE REGION...COVERAGE OF THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS THE AREA. THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS. AFTER 7 PM...THUNDERSTORMS ARE EXPECTED TO CONGEAL INTO A LINE AHEAD OF THE COLD FRONT AS IT MOVES WEST TO EAST ACROSS THE MISSOURI OZARKS. THE MAIN SEVERE WEATHER RISK WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT THU SEP 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 3 SSE CLEVER 36.99N 93.44W
09/01/2010 CHRISTIAN MO EMERGENCY MNGR
JASMINE ROAD EAST OF HIGHWAY K IMPASSABLE DUE TO
FLOODING.
&&
HATCHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT THU SEP 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLOOD 3 SSE CLEVER 36.99N 93.44W
09/01/2010 CHRISTIAN MO EMERGENCY MNGR
JASMINE ROAD EAST OF HIGHWAY K IMPASSABLE DUE TO
FLOODING.
&&
HATCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 419 PM CDT THU SEP 2 2010 MOZ068-069-022145- HICKORY MO-CAMDEN MO- 419 PM CDT THU SEP 2 2010 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HICKORY AND WEST CENTRAL CAMDEN COUNTIES UNTIL 445 PM CDT... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF HERMITAGE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST KANSAS. HATCH
The Springfield radar (KSGF), 11 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
8 thunderstorm wind, 8 flash flood, 3 hail. Local standard time, as filed.
A few large trees were reported down along Pyree Road.
A large window was blown out of a business by strong thunderstorm winds.
A storm chaser estimated severe wind gusts.
A 30 foot tall tree fell across Highway E south of Powell due to strong thunderstorm winds.
Several rural roads were reported covered with flowing water and impassable south of Nevada.
A large tree was downed by strong thunderstorm winds.
A few limbs were down near the intersection of Roxdale and Springfield Roads.
Six inches of water was reported over the road near the Finley River Bridge on Business 14.
A large, well anchored, wooden play set was blown over and rolled by strong thunderstorm winds.
One foot of water was reported over the road at Highway FF, 1.5 miles south of the James River Expressway.
A water rescue was performed just east of Lebanon on Highway MM. No injuries were reported are a result of the rescue.
Several large trees were downed by thunderstorm winds.
Water was reported up to the hood of cars at the intersection of Highway 14 and Mt. Vernon Road.
Numerous low water crossings were reported flooded near the city of Pleasant Hope.
A vehicle was reported submerged in the Finley River near Riverdale Road and Aven Spring Road. The occupants escaped unharmed.
Twenty four water rescues were conducted in Christian County during the evening...including 18 in the city of Nixa alone. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247830, 260230, 247831, 260232, 260233, 260234, 247832, 261345, 260235, 247833, 261346, 260236, 261347, 261348, 260237, 261349, 261350, 261351, 261352.